Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 52, NWS Las Vegas, NV

August 8, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 8, 2008, 12:50 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2008, 12:50 PM MST (19:50 UTC)
Expired
Aug 8, 2008, 2:45 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 138 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 081950
FFWVEF
AZC015-082145-
/O.NEW.KVEF.FF.W.0052.080808T1950Z-080808T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1250 PM MST FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 245 PM MST.

* AT 1244 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM ABOUT 8 MILES 
  SOUTHEAST OF PEACH SPRINGS. 

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN OVER MAINLY 
  RURAL AREAS OF MOHAVE COUNTY. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
WASHES.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3535 11347 3552 11347 3553 11331 3535 11331

$$

ASG
2 follow-up statements
000
WGUS75 KVEF 082048
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
148 PM PDT FRI AUG 8 2008

AZC015-082145-
/O.CON.KVEF.FF.W.0052.000000T0000Z-080808T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
148 PM MST FRI AUG 8 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 145 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM
PRODUCING VERY HEAVY RAIN OVER FAR EAST CENTRAL MOHAVE COUNTY. 

LOCAL LAW ENFORCEMENT IN PEACH SPRINGS HAS INDICATED THAT DIAMOND 
CREEK ROAD JUST NORTH OF PEACH SPRINGS IS CLOSED DUE TO HIGH WATER. 

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

LAT...LON 3535 11347 3552 11347 3553 11331 3535 11331

$$

ASG
000
WGUS75 KVEF 082137
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
237 PM PDT FRI AUG 8 2008

AZC015-082145-
/O.EXP.KVEF.FF.W.0052.000000T0000Z-080808T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
237 PM MST FRI AUG 8 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 PM MST FOR CENTRAL 
MOHAVE COUNTY...

LOCAL LAW ENFORCEMENT REPORTED FLOODING ALONG DIAMOND CREEK ROAD 
JUST NORTH OF PEACH SPRINGS. HEAVY RAIN IN THE AREA HAS ENDED...BUT 
RUNOFF FROM EARLIER STORMS MAY KEEP WASHING RUNNING THROUGH 330 PM. 

LAT...LON 3535 11347 3552 11347 3553 11331 3535 11331

$$

ASG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:26 AM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 8, 10:26 AM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1026 AM PDT FRI AUG 8 2008

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER PORTIONS OF
SOUTHERN NEVADA...NORTHWEST ARIZONA AND EASTERN SAN BERNARDINO
COUNTY IN SOUTHEAST CALIFORNIA THROUGH SATURDAY RESULTING IN
ISOLATED TO SCATTERED THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS
FORECAST TO DEVELOP BY THE LATTER PART OF THE WEEKEND AND CONTINUE
INTO EARLY NEXT WEEK WITH THUNDERSTORMS CONFINED TO PRIMARILY
NORTHWEST ARIZONA.
&&

.UPDATE...CURRENT THERMODYNAMIC ANALYSIS FROM SPC INDICATED QUITE A
BIT OF CAPE AND LOW LIFTED INDEX OVER EASTERN SAN BERNARDINO COUNTY.
NAM12 ALSO INDICATES A FAIR AMOUNT OF MOISTURE AND INSTABILITY THERE
AS WELL. UPDATED TO INCREASE POPS OVER EASTERN SAN BERNARDINO
COUNTY. OTHERWISE FORECAST LOOKS GOOD WITH DRY AND STABLE AIR ACROSS
MUCH OF THE WESTERN PORTION OF THE FORECAST AREA.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL RANGE IN DIRECTION FROM SOUTH
TO SOUTHEAST TODAY WITH SPEEDS GENERALLY FROM 8-10 KTS AND
OCCASIONALLY GUSTING TO 20 KTS IN THE AFTERNOON. CLOUD COVERAGE WILL
INCREASE AS CUMULUS DEVELOPS THROUGH THE LATE MORNING AND AFTERNOON.
ISOLATED THUNDERSTORMS ARE POSSIBLE AROUND THE LAS VEGAS VALLEY BUT
GREATER COVERAGE EXPECTED SOUTH AND EAST OF THE AIRPORT. AT THE
AIRPORT ITSELF...THE PRIMARY THREAT TODAY WILL BE GUSTY...ERRATIC
WINDS FROM THUNDERSTORM OUTFLOW BOUNDARIES. AFFECTED APPROACH
CORRIDORS TODAY ARE PEACH SPRINGS...MORMON MESA AND DAGGETT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORM COVERAGE EXPECTED MAINLY EAST OF
LAS VEGAS BUT SCATTERED STORMS COULD ALSO FORM OVER EASTERN SAN
BERNARDINO COUNTY AS FAR WEST AS KDAG. ONLY A SLIGHT CHANCE OF
STORMS OVER THE NORTHWEST FORECAST AREA. PRIMARY THREATS CONTINUE TO
BE HEAVY RAIN AND GUSTY...ERRATIC WINDS. THE GREATEST CLOUD COVERAGE
WILL BE OVER THE EASTERN HALF OF THE AREA. SURFACE WINDS GUSTING TO
25 KTS IN SOME AREAS TODAY.
&&

.PREV DISCUSSION...350 AM PDT FRI AUG 8...SHORT TERM...CONSIDERABLE
DEBRIS CLOUDS OVER THE EASTERN HALF OF THE CWA WITH BASICALLY CLEAR
SKIES OVER THE WESTERN HALF. ALTHOUGH CONVECTION HAS
ENDED...ISOLATED ACTIVITY POSSIBLE EARLY THIS MORNING ACROSS MAINLY
EASTERN SAN BERNARDINO/MOHAVE COUNTIES THUS WILL NOT MENTION LATE
MORNING START OF CONVECT IN THESE ZONES.  SLOW INCREASE IN SOUTHWEST
FLOW ALOFT TO CONTINUE TO DRY THE WESTERN PORTION OF THE CWA TODAY
INTO THE WEEKEND WITH DRYING SLOWLY TAKING PLACE OVER THE EASTERN
PORTION. HOWEVER...FOR TODAY BEST DYNAMICS/ INSTABILITY REMAINS OVER
LINCOLN/CLARK/MOHAVE AND THE EASTERN PORTION OF SAN BERNARDINO
COUNTY...FOR ISOLATED/SCATTERED AFTERNOON/EVENING THUNDERSTORMS. THE
POSSIBILITY OF HEAVY RAIN CONTINUES AS PW VALUES REMAIN AROUND 1.5
INCHES. MAIN CONCERN THOUGH IS DEBRIS CLOUDS WILL INHIBIT INITIAL
HEATING AND THUS WILL LOOK FOR INITIAL CONVECTION TO BE AROUND THE
EDGES OF THE CURRENT CLOUD COVER. WITH INCREASING SOUTHWEST FLOW
ALOFT...DRYING AS MENTIONED TO BEGIN TO MOVE OVER THE EASTERN
PORTION ON SATURDAY WITH CONVECTION MAINLY OVER THE EASTERN PORTION
OF LINCOLN/CLARK/MOHAVE COUNTIES AND THEN FOR SUNDAY...MAINLY MOHAVE
COUNTY. TEMPERATURES TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE
WEEKEND...DEPENDING ON THE LOCATIONS OF THE AFTERNOON
CLOUDS/THUNDERSTORMS.

.LONG TERM...IN THE WAKE OF A TROUGH AXIS THAT SWINGS ACROSS THE PAC
NW AND NORCAL/NORTHERN NEVADA ON SUNDAY NIGHT/MONDAY MORNING HEIGHTS
WILL BEGIN TO REBOUND ACROSS THE WESTERN CONUS ON MONDAY. WE SHOULD
STILL SEE ENOUGH OF A DRY WEST FLOW ALOFT ACROSS THE CWFA AND THUS
THEY ONLY MOISTURE/INSTABILITY THAT SUPPORTS KEEPING IN ANY POPS IS
ACROSS MOHAVE COUNTY AND EVEN HERE WE MAY JUST SEE SOME CUMULUS
BUILD UPS AT BEST. ALTHOUGH THE ECMWF RAPIDLY TRIES TO REBUILD THE
WESTERN CONUS RIDGE BY MONDAY AFTERNOON...THE GEM AND THE GFS
ENSEMBLE MEAN DELAY THIS UNTIL TUESDAY. THE OPERATIONAL GFS KEEPS
HEIGHTS MUCH FLATTER ON THE 6Z RUN. GIVEN THE MODELS ARE INSISTING
IN BRINGING A COLD FRONT AS FAR SOUTH AS FLORIDA IN AUGUST...ONE
WOULD HAVE TO THINK THE UPPER LEVEL PATTERN IN THE WEST WOULD
SUPPORT A HIGHLY AMPLIFIED RIDGE. THUS HAVE LEANED TOWARDS THE
GEM/GFS ENSEMBLES/ECMWF FOR THE LONG RANGE. THIS WOULD SUPPORT 500
MB HEIGHTS AT/ABOVE 588 DM...WHICH WOULD SUPPORT HIGHS AT LEAST 2 TO
4 DEGREES ABOVE NORMAL. JUST HOW QUICK ANY MONSOONAL MOISTURE
RETURNS IS STILL QUESTIONABLE...BUT A RETURN NORTHWARD OF MOISTURE
LOOKS POSSIBLE BY THURSDAY...WHICH WILL ONCE AGAIN BRING BACK THE
PROSPECTS FOR CONVECTION TO MUCH OF THE AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/SALMEN/JENSEN/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 8, 5:57 AM MST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
557 AM PDT FRI AUG 8 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-090400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
557 AM PDT FRI AUG 8 2008 /557 AM MST FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOIST AND UNSTABLE AIR WILL LEAD TO ISOLATED TO SCATTERED
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING.
THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN CAN BE
EXPECTED OVER GENERALLY THE SAME AREA AS THURSDAY...MAINLY
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. THE PRIMARY THREAT WILL BE
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE DIMINISHES FROM WEST TO EAST SATURDAY INTO
SUNDAY AS DRIER SOUTHWEST FLOW DEVELOPS. HOWEVER A SLIGHT CHANCE
OF THUNDERSTORMS WILL CONTINUE OVER NORTHWEST ARIZONA THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:02 PM MSTAreal Flood AdvisoryVEF2 hr
Aug 8, 1:01 PM MSTFlash Flood WarningVEFMohave119 min
Aug 8, 2:08 PM MSTSevere Thunderstorm WarningVEFMohave52 min
Aug 8, 2:58 PM MSTFlash Flood WarningVEFMohave62 min
Aug 8, 3:26 PM MSTFlash Flood WarningVEFMohave81 min
Aug 8, 3:47 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Aug 8, 4:08 PM MSTAreal Flood AdvisoryVEF103 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.